Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 41, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 9, 2003, 4:07 PM EDT for Campbell County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2003, 4:07 PM EDT (20:07 UTC)
- Expired
- May 9, 2003, 4:30 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Campbell County, VA
The radar
The Roanoke radar (KFCX), 97 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:05 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
321
WUUS51 KRNK 092007
SVRRNK
VAC031-092030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT FRI MAY 9 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
* UNTIL 430 PM EDT.
* AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF EVINGTON...MOVING EAST AT
45 MPH.
* SOME LOCATIONS THREATENED THROUGH 430 PM EDT INCLUDE
EVINGTON...
BROOKNEAL...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL.
<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER THAT
TORNADOES CAN OCCUR WITH LITTLE OR NO ADVANCED WARNING.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3719 7936 3729 7929 3721 7885 3705 7891
3709 7918 3713 7926 3713 7935
$$
07What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:30 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 9, 2:30 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 230 PM EDT FRI MAY 9 2003 MODELS CONT TO HANDLE WAVES COMING OVER THE RIDGE WITH RELATIVELY GOOD CONSISTENCY. CRNT WAVE OF STORMS WILL EXIT THE REGION THIS EVENING...WITH ANOTHER WAVE PROGGED TO MOVE OVER THE MID-ATL AREA TMRW...ALBEIT JUST A BIT FURTHER NORTH. THEN UPR RIDGE PROGRESSES EAST. STRONG WAVE ROTATING THRU THE TROF OVER THE GREAT LAKES PUSHES A COLD FRONT THRU THE AREA SUNDAY. PCPN ALONG THE FRONT WILL DIMINISH THRU THE DAY AS DYNAMICS PULL OUT TO THE NORTH. CLEARING SUNDAY NIGHT...WITH MOSTLY CLEAR AND COOL WX THRU TUESDAY NGT OR WED. SOME UPSLOPE SHOWERS POSSIBLE IN THE FAR NW MONDAY AFTN AND EVE. NEXT WAVE STILL PROGGED TO APPROACH THE AREA TOWARD THURSDAY AND FRIDAY. FCSTID = 9 ROA 65 82 67 83 / 30 30 30 40 LYH 62 83 68 84 / 30 30 30 30 DAN 64 87 69 87 / 30 30 30 30 BLF 60 79 64 72 / 30 30 30 50 LWB 57 78 61 70 / 30 30 40 50 BCB 60 80 63 76 / 30 30 30 40 TNB 60 77 59 74 / 30 30 20 40 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 4:55 AM EDT, 11 hours 12 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-100845- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 455 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE ENTIRE COUNTY WARNING AREA TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE RISK OF SEVERE WEATHER WILL CONTINUE SATURDAY AFTERNOON AND EVENING AND AGAIN ON SUNDAY. A COLD FRONT MOVING ACROSS THE REGION ON SUNDAY WILL BE THE LEADING EDGE OF A COOLER AIRMASS...WITH DRY WEATHER EXPECTED THROUGH MID WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. AMS
In the hours before
Special weather statement, May 9, 12:05 PM EDT, 4 hours 2 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-WVZ 042>045-101000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1205 PM EDT FRI MAY 9 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON AND EARLY TONIGHT. THE THREAT THIS AFTERNOON AND EARLY TONIGHT IS GREATEST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS... AND AREAS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG. THIS AREA WILL BE IN THE VICINITY OF A WARM FRONT THAT WILL BE PUSHING NORTH. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THESE STORMS. ELSEWHERE SCATTERED THUNDERSTORMS MAY DEVELOP...WITH THE POTENTIAL FOR ISOLATED STORMS TO CONTAIN LARGE HAIL AND DAMAGING WINDS. ACTIVATION OF SKYWARN SPOTTER GROUPS MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR THE LATEST INFORMATION ON THE SEVERE STORM POTENTIAL TODAY AND TONIGHT. AMS/SPN
Special weather statement, May 9, 2:30 PM EDT, 1 hour 37 minutes before
WVZ045-092000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 230 PM EDT FRI MAY 9 2003 STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA THROUGH 4 PM. SOME OF THE STORMS MAY CONTAIN SMALL HAIL AND STRONG GUSTY WINDS...AS WELL AS FREQUENT DANGEROUS LIGHTNING. $S BS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 2:45 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 30 min |
| May 9, 2:51 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 24 min |
| May 9, 2:59 PM EDT | Tornado Warning | RNK | Buckingham | 31 min |
| May 9, 3:07 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 23 min |
| May 9, 3:31 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 29 min |
| May 9, 3:53 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 37 min |
| May 9, 4:11 PM EDT | Severe Thunderstorm Warning | RNK | Roanoke, City of Roanoke, City of Salem | 34 min |
| May 9, 4:21 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 24 min |
| May 9, 4:28 PM EDT | Tornado Warning | RNK | Halifax, Pittsylvania | 47 min |
| May 9, 4:30 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 30 min |
| May 9, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 29 min |
| May 9, 5:01 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 29 min |
| May 9, 5:04 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 26 min |
| May 9, 5:41 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 34 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.